Hail, Morton
- When
- June 2, 3:28 PM CST
- Where
- Morton County, 3.54 mi SE of Rolla
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.080, -101.590
A public report of 1 inch hail.
An upper-level trough entered SW Kansas providing enough lift and moisture for thunderstorm development. As the storms progressed and strengthened, they established a cold pool and congealed into a line of storms producing severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper-level trough entered SW Kansas providing enough lift and moisture for thunderstorm development. As the storms progressed and strengthened, they established a cold pool and congealed into a line of storms producing severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 2:50 PM CST, 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 350 PM CDT Mon Jun 2 2025 .KEY MESSAGES... - Strong damaging winds will be possible tonight (45 to near 60%), especially west of highway 183. Wind gusts greater than 70 mph can be expected. - Much cooler temperatures can be expected on Tuesday. There is currently a greater than 70% chance that high temperatures will remain below 70 degrees west and north of Dodge City. - Unseasonably cool with thunderstorms possible almost each day for the last half of the work week. && .UPDATE... Issued at 346 PM CDT Mon Jun 2 2025 Mesoscale Discussion... Thunderstorms were firing early this afternoon along a dryline in advance of an upper level trough. CAPE was high but 0-6 km bulk shear values were only 15 to 25 kts. Thunderstorms were already developing across far western Kansas and these will eventually grow upscale into a line later in the afternoon and evening. Potentially damaging wind gusts will be the main concern given high DCAPE and CAPE values, along with small hail. 60-70+ mph wind gusts will likely be widespread all along the eastward propagating line. Given the weak shear and non supercellular storm mode, significant tornadoes are not anticipated. && .DISCUSSION... Issued at 216 PM CDT Mon Jun 2 2025 An area of low pressure at the surface was centered over southeast Colorado earlier today, with a surface boundary extending south into the Texas Panhandle. A 500mb trough was situated over Arizona, and as of 10am Monday scattered thunderstorms were ongoing ahead of this upper level trough over New Mexico. Short term weather models are in good agreement that this upper level trough moving into southwest Kansas early tonight as enhanced lift (indicated by ongoing convection) ahead of this upper wave spreads into southwest Kansas after 4pm. Model soundings indicate an inverted V profile and steep 0-3km lapse rates exceeding 9C/km across extreme southwest Kansas ahead of this system with little to no CIN. This plus the enhanced upper level lift developing supports the SPCs latest assessment and the decision to increase the wind gust potential from these storms. Based on the deeply mixed environment and very unstable environment...damaging winds exceeding 70 mph will be possible (45 to near 60%) early tonight. A few storms may also produce some isolated hail before sunset. Currently based on the latest CAMS the greatest risk for these strong damaging winds will be south of I-70 and west of Highway 183 between 6pm and 11 pm. Brief periods of heavy rainfall are also expected given the high PWATS, potentially reducing visibility and producing ponding of water in poor drainage areas. After these storms move out of the area after midnight...a brief lull in precipitation is anticipated before a strong cold front pushes across western Kansas early Tuesday morning. Another round of thunderstorms will accompanying this front on Tuesday with some of these storm being capable of producing locally heavy rainfall and wind gusts over 40 mph. Severe weather is not expected during this period. Behind the cold front, gusty north winds will usher in significantly cooler air. With continued cloud cover and lingering rain, daytime temperatures on Tuesday will not warm much. Expect a drop from highs near 90 today (Monday) to highs in the 60s and 70s on Tuesday. There is currently a greater than 70% chance that high temperatures will remain below 70 degrees west and north of Dodge City. For the remainder of the workweek, unseasonably cool temperatures will persist with several additional chances for thunderstorms. Ensemble models are in agreement that multiple upper level disturbances will cross western Kansas late week and early this weekend. One more significant upper level trough is expected to cross the Central Plains on Thursday or Friday. While ensemble clusters vary slightly on timing, they all agree that MUCAPE values over 500 J/kg and 0-6 km shear will increase to 70% or higher and a 50-70% chance of surface dewpoints exceeding 60 ahead of this upper level system. This setup presents the potential for our next chance for severe thunderstorms across southwest Kansas late in the work week. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1227 PM CDT Mon Jun 2 2025 Strong Damaging Winds Possible Early This Evening. Strong to severe thunderstorms will accompany an upper level trough as it crosses western Kansas early tonight. A few of the stronger storms early tonight will be capable of producing wind gusts in excess of 70 mph along with hail and locally heavy rainfall. Short term models are in decent agreement with the timing of these storms and move these storms across the Liberal and Garden City area between 00z and 03z Tuesday and then across the Dodge City and Hays areas between 02z and 05Z Tuesday. Between 09z and 15z Tuesday a strong cold front will then cross southwest Kansas. As this cold front passes a gusty north wind at 20 to 25 knots will develop and ceilings will fall to or below 1500ft AGL. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 457 AM CDT Mon Jun 2 2025 KSZ030-031-043>046-061>066-074>081-084>090-031000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 457 AM CDT Mon Jun 2 2025 /357 AM MDT Mon Jun 2 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There are chances for severe thunderstorms this evening between 5 pm and 10 pm. Large hail and damaging winds are the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances for thunderstorms Wednesday night through the weekend. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Reports of severe weather and heavy rainfall are always greatly appreciated.
Special Weather Statement
National Weather Service Dodge City KS
352 PM CDT Mon Jun 2 2025
KSZ084-022115-
Morton KS-
352 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORTON COUNTY
THROUGH 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Elkhart around 355 PM CDT.
Wilburton around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3700 10197 3727 10185 3720 10162 3699 10172
3699 10191
TIME...MOT...LOC 2051Z 201DEG 31KT 3696 10186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BENNETTThe Dodge City radar (KDDC), 162 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A public report of 1 inch hail.
The emergency manager reported a 70 mph wind gust.
Report of a 59 mph wind gust received from AWN Casade Rodney observation site.
ASOS station KDDC Dodge City Regional Airport recorded a 60 mph wind gust.
A KZLF Transmitter Site recorded a wind gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268627, 1268637, 1268629, 1268631, 1268634.